Texas, 2014

Drought in Texas, February 1 to 28, 2014

February 1 to 28, 2014 · NWS AMA · 15 events in 14 counties and zones

The month of February was another dry month for the Texas Panhandle, with the most notable precipitation event being a band of early February snow that fell mostly in the southern Texas Panhandle. Short term precipitation deficits worsened especially in the eastern Panhandle, increasing the coverage of Severe drought in that area.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of February was another dry month for the Texas Panhandle, with the most notable precipitation event being a band of early February snow that fell mostly in the southern Texas Panhandle. Short term precipitation deficits worsened especially in the eastern Panhandle, increasing the coverage of Severe drought in that area. Severe (D2) to Extreme (D3) Drought conditions continued in the western Texas Panhandle. A small area of Extreme (D4) Drought conditions remained in the central Texas Panhandle, with some improvement seen in this area after the February snowfall. Parts of the northeast Texas Panhandle remained below Severe (D2) Drought rating. Amarillo recorded 0.36 inches of precipitation for the month (0.20 inches below normal), Dalhart recorded 0.08 inches of precipitation (0.32 inches below normal), and Borger recorded 0.31 inches of precipitation (0.31 inches below normal).

Winter wheat struggled under the cold and dry weather pattern, with drought-stressed wheat facing temperatures that were 2 to 4 degrees cooler than normal. Soil moisture was rated mostly short to very short by month's end, and center pivots were being used to water some wheat. Stocker cattle placement was limited due to the poorly performing wheat planted for grazing, according to the Texas A&M Agrilife Program. The poor health of range and pasture land lead to concerns for blowing dust if strong winds occurred. Upper soil zones remained drier than normal in the Texas Panhandle but were driest across the eastern parts. Deeper soil zones ranged from less than 30 to around 50 percent of normal in the western Texas Panhandle, but values of 70 to 90 percent of normal were scattered across the eastern Texas Panhandle. The Palmer Drought Severity Index improved slightly to a rating of Moderate Drought conditions for the Texas Panhandle. Countywide burn bans were supported in most counties.

Stream flows across the majority of the Panhandle were at below normal to much below normal levels, causing Moderate to Severe Hydrologic Drought especially in the southern Texas Panhandle. The reservoirs of Palo Duro and Greenbelt Lake were below 5 percent and 15 percent capacity respectively, and Lake Meredith was at zero percent capacity. Water watches for several public water systems persisted through February while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through February were predominately the result of supplemental watering, winter wheat losses, reduction of cattle herd sizes, and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Jan 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1100 PM CST FRI JAN 31 2014

.AVIATION...
LOW CLOUDS IN THE MVFR RANGE OVER THE CENTRAL OKLAHOMA PANHANDLE WILL
PUSH SOUTHWEST OVER THE DHT TAF SITE BY 09Z. SOME LOW CLOUDS MAY MAKE
A RUN AT THE AMA TAF SITE...BUT ONLY PUT IN A SCT MVFR GROUP AS
CONFIDENCE IS NOT VERY HIGH ON LOW CLOUDS AT AMA. LOW CLOUDS SHOULD
THEN DISSIPATE BY MID MORNING. ANY PRECIP TONIGHT WILL REMAIN EAST
OF THE TAF SITES. NORTHEAST WINDS MAY PICK UP INTO THE 10 TO 15 KNOT
RANGE AFTER SUNRISE ON SATURDAY. AT THIS TIME...IT APPEARS THAT ANY
MORE PRECIP WILL HOLD OFF UNTIL AFTER 06Z SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 611 PM CST FRI JAN 31 2014/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

AVIATION.../00Z TAFS/
KAMA...GENERALLY VFR CONDITIONS CAN BE EXPECTED FOR THE NEXT 24
HOURS. CONFIDENCE IS TOO LOW TO INCLUDE MVFR CEILINGS AT THIS
POINT...ALTHOUGH IF THEY DID DEVELOP...IT WOULD BE BETWEEN 10Z-
15Z.

FOR KGUY AND KDHT...CONFIDENCE IS MUCH HIGHER THAT MVFR CEILINGS WILL
DEVELOP THROUGH 15Z AS MVFR CEILINGS ARE ALREADY NEARBY ACROSS SW
KANSAS AND WESTERN OKLAHOMA. BRIEF WINTRY PRECIPITATION MAY OCCUR
THROUGH 12Z ALTHOUGH BELIEVE IT SHOULD BE TOO ISOLATED AND RATHER
LIGHT TO MENTION IN THE TAF AT THIS TIME.

KNS

DISCUSSION... /ISSUED 338 PM CST FRI JAN 31 2014/

THE ANNOYING COLD FRONT IS CURRENTLY SOUTH OF THE AREA NEAR LUBBOCK
AND WITH IT TEMPERATURES TODAY HAVE BEEN CONSIDERABLY COLDER THAN
PREVIOUSLY FORECASTED. MOST LOCATIONS IN THE TEXAS AND OKLAHOMA
PANHANDLE STRUGGLED TO REACH THE THIRTIES WHILE SOME ARE CURRENTLY
BELOW FREEZING. AS POINTED OUT IN PREVIOUS UPDATE...CUMULUS IS
SPOTTED DEVELOPING ON VISIBLE SATELLITE IN NORTHEAST NEW MEXICO
HEADING TOWARDS THE PANHANDLES. WILL HAVE TO KEEP A CAREFUL EYE ON
THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE TONIGHT AS OUR
FIRST CHANCE OF WINTER WEATHER ARRIVES. LOOKING AT FORECAST
SOUNDINGS A WARM LAYER OFF THE SURFACE LOOKS TO BE DEEP ENOUGH TO
SUPPORT FREEZING RAIN OVER THE NEXT FEW HOURS. HI RES MODELS ALSO
ARE COMING INTO AGREEMENT WITH THIS AS WELL...AMOUNTS LOOK TO BE
LESS THAN 0.05 INCHES OF ICE AND IF IT SWITCHES OVER TO SNOW IT
SHOULD BE LESS THAN AN INCH ACROSS THE NORTH.

WE TAKE A BIT OF A BREAK ON SATURDAY AS THE SYSTEM OFF TO OUR WEST
MOVES CLOSER AND THE PANHANDLES GETS DRY SLOTTED. LOOKS LIKE SOME OF
THE BEST CHANCES FOR PRECIPITATION OVER THE NEXT FEW DAYS WILL OCCUR
OVERNIGHT SATURDAY NIGHT INTO SUNDAY MORNING. AS THE OPEN WAVE MOVES
CLOSER TO US THERE IS A BIT MORE LIFT TO WORK WITH. HOWEVER WILL
HAVE TO KEEP AN EYE ON DRY AIR MOVING IN FROM THE NORTHEAST WHICH
MIGHT HINDER PRECIP CHANCES AS THE MORNING WEARS ON. STILL THINK
AREAS BETWEEN LUBBOCK TO WICHITA FALLS TO DALLAS HAVE SOME OF THE
BEST CHANCES TO SEE WINTER PRECIPITATION. SINCE THE SYSTEM LOOKS TO
BE MOVING RELATIVELY QUICKLY LOOKS LIKE THE PANHANDLES SHOULD MISS
MOST OF THE PRECIP...HOWEVER IF WE DO SEE ANY LOOKS TO BE IN THE
FORM OF SNOW TOWARDS THE SOUTHEAST AND LESS THAN AN INCH.

MONDAY LOOKS QUIETER AS THE PANHANDLES ARE BETWEEN TWO SYSTEMS.
TUESDAY LOOKS MORE INTERESTING AS THE UPPER LEVEL LOW MOVES CLOSER
TO THE AREA AND THIS SYSTEM HAS MORE MOISTURE TO WORK WITH. THINK
THE HEAVIEST PRECIP WILL BE IN THE MAIN BODY OF OKLAHOMA BUT ITS NOT
OUT OF THE QUESTION SOME PLACES IN THE PANHANDLES COULD SEE 2 INCHES
OF SNOW. ALSO OF CONCERN ON TUESDAY IS WINDS BEHIND A FRONT PICK UP
AND COULD LEAD TO BLOWING SNOW. WILL HAVE TO SEE IF THE WINDS AND
SNOW HAPPEN AT THE SAME TIME BUT WILL DEFINITELY KEEP AN EYE ON IT
AS EVEN WITH POTENTIAL WINDS AT 20 TO 30 MPH AND LIGHT SNOW CAN
STILL LEAD TO PROBLEMS WITH TRAVELING.

ANOTHER QUIETER DAY AGAIN ON WEDNESDAY AS WE HOPSCOTCH BETWEEN
SYSTEMS. STILL CONSIDERABLE UNCERTAINTY WITH THIS SYSTEM THIS FAR
OUT...BUT MODELS HAVE BEEN CONSISTENTLY HINTING THAT WINTER WEATHER
COULD BE IN THE AREA ON THURSDAY. GFS AND EURO ARE VERY DIFFERENT
FROM EACH OTHER WITH THE GFS BEING SLOWER AND DRIER WHILE THE EURO
IS FASTER AND WETTER. RIGHT NOW I AM HEDGING MY BET TOWARDS THE EURO
BUT WILL WAIT AND SEE WHAT MODEL DOES BETTER WITH THE TWO SYSTEMS ON
SUNDAY AND TUESDAY AND WILL PROBABLY TREND THE FORECAST TOWARDS THAT
MODEL.

MOULTON

FIRE WEATHER...
COLD FRONT IS STILL SITUATED SOUTH OF THE AREA AND WITH IT LOW
RELATIVE HUMIDITIES AND HIGHER WINDS ARE SOUTH OF THE AREA AS WELL. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/17
Hazardous weather outlook, Jan 31, 3:43 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CST FRI JAN 31 2014

OKZ001>003-TXZ001>020-010900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR LIGHT SNOW AND FREEZING RAIN OVER THE OKLAHOMA
AND THE NORTHERN AND TEXAS PANHANDLES TONIGHT. ACCUMULATIONS OF A
DUSTING TO LESS THAN AN INCH OF SNOW ARE POSSIBLE AND ACCUMULATIONS
OF LESS THAN 0.05 INCHES OF FREEZING RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL AGAIN BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY ACROSS MOST
OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY ACCUMULATIONS ARE EXPECTED
TO BE LES THAN TWO INCHES.

SNOW WILL BE POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY. IT REMAINS TOO
EARLY TO DETERMINE IF THERE WILL BE ANY ACCUMULATIONS WITH THIS
ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Dallam

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hemphill

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Dallam

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Gray

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Wheeler

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Deaf Smith

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Randall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Randall forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Collingsworth

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504633, 504634, 504635, 504636, 504637, 504638, 504639, 504640, 504641, 504642, 504643, 504644, 504645, 504646, 504647.